Open Access
Translator Disclaimer
2000 Structure of periodic solutions and asymptotic behavior for time-periodic reaction-diffusion equations on ${\bf R}$
Eduard Feireisl, Peter Poláčik
Adv. Differential Equations 5(4-6): 583-622 (2000). DOI: 10.57262/ade/1356651341

Abstract

We consider nonautonomous reaction-diffusion equations on $\mathbb R$, $$u_t-u_{xx}=f(t,u),\ x\in \mathbb R,\ t>0,$$ and investigate solutions in ${C_0(\mathbb R )}$, that is, solutions that decay to zero as $|x|$ approaches infinity. The nonlinearity is assumed to be a $C^1$ function which is $\tau$-periodic in $t$ and satisfies $\ f(t,0)=0\ $ and $ f_u(t,0) <0$ \ \ ($t\in \mathbb R$). Our two main results describe the structure of $\tau$-periodic solutions and asymptotic behavior of general solution with compact trajectories: (1) Each nonzero $\tau$-periodic solution is of definite sign and is even in $x$ about its unique peak (which is independent of $t$) . Moreover, up to shift in space, ${C_0(\mathbb R )}$ contains at most one $\tau$-periodic solution of a given sign. (2) Each solution with trajectory relatively compact in ${C_0(\mathbb R )}$ converges to a single $\tau$-periodic solution. In the proofs of these properties we make extensive use of nodal and symmetry properties of solutions. In particular, these properties are crucial ingredients in our study of the linearization at a periodic solution and in our description of center and stable manifolds of periodic solutions. The paper also contains a section discussing various sufficient conditions for existence of nontrivial periodic solutions.

Citation

Download Citation

Eduard Feireisl. Peter Poláčik. "Structure of periodic solutions and asymptotic behavior for time-periodic reaction-diffusion equations on ${\bf R}$." Adv. Differential Equations 5 (4-6) 583 - 622, 2000. https://doi.org/10.57262/ade/1356651341

Information

Published: 2000
First available in Project Euclid: 27 December 2012

zbMATH: 0987.35079
MathSciNet: MR1750112
Digital Object Identifier: 10.57262/ade/1356651341

Subjects:
Primary: 35K57
Secondary: 35B10 , 35D05 , 37L99

Rights: Copyright © 2000 Khayyam Publishing, Inc.

JOURNAL ARTICLE
40 PAGES


SHARE
Vol.5 • No. 4-6 • 2000
Back to Top